Reuters Health Information (2007-09-28): Nephrogenic systemic fibrosis may raise mortality in dialysis patients
Nephrogenic systemic fibrosis may raise mortality in dialysis patients
Last Updated: 2007-09-28 13:02:17 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Roughly 13% of patients with renal failure develop the cutaneous changes of nephrogenic systemic fibrosis (NSF), new research suggests, and this condition triples the risk of death at 24 months.
The results of the study, which appear in the October issue of Arthritis and Rheumatism, also indicate that exposure to gadolinium-containing contrast material is a risk factor for NSF.
As the name implies, NSF involves widespread fibrosis, largely affecting the skin and occasionally the viscera. The condition, which only affects patients with renal failure, is extremely debilitating and painful. The cause, prevalence, and outcomes of NSF, however, have been unclear.
"Ours is the first population-based cohort study, in which all patients were examined to assess for the presence or absence of skin changes of NSF," senior author Dr. Jonathan Kay, from Massachusetts General Hospital in Boston, told Reuters Health.
"Past studies of this topic assumed that only patients who had skin biopsies consistent with NSF had NSF, and that NSF was not present in the remainder of the dialysis population who either had not been biopsied or who had skin biopsies that did not demonstrate NSF," Dr. Kay explained.
The study assessed the occurrence of cutaneous NSF changes in 186 subjects receiving outpatient hemodialysis. Twenty-five of the patients (13%) were found to have such changes, which include hyperpigmentation, skin hardening, and tethering, primarily in the extremities.
NSF was associated with a 24-month mortality of 48% compared with a mortality of 20% among those without NSF, the report indicates. Patients who had been exposed to gadolinium-based contrast agents were 14.7-times more likely to develop the cutaneous changes of NSF than were non-exposed patients.
"Practicing clinicians should be aware of the clinical manifestations of NSF and should be alert to recognize this condition, when it is present," Dr. Kay emphasized.
"Most importantly, because of the very strong association between exposure to gadolinium-containing contrast agents and the subsequent development of NSF, clinicians should check the kidney function of patients prior to ordering and performing any imaging study using a gadolinium-containing contrast agent and should not administer gadolinium-containing contrast agents to patients with compromised kidney function."
Arthritis Rheum 2007;56:3433-3441.